Medical questions & health advice by board certified doctors
"Can birth control pills make my hay fever worse?"
Is there a link between birth control and hay fever? I started taking birth control pills and my hay fever has gotten much worse.
It is highly unlikely that the birth control pills are making you hay fever worse. However, regardless of the cause, you should see your doctor regarding your hay fever if it is becoming troublesome. I would recommend that you start with primary care doctor. If needed, he or she may refer you to an allergist. Firstly, it is possible that you are allergic to a birth control pill. While unlikely to be allergic to the hormones in the pill itself (after all, they are natural substances), it is possible that you are allergic to the capsule the pill is in. This would be very rare and would be very unusual to cause hay fever symptoms. More commonly, stomach upset, nausea or diarrhea would cause this. I highly doubt hay fever is being worsened by the pills. What is more likely, is that your hay fever has gotten worse in the past few months because of the change in season. It is very common for hay fever to get worse in the spring and summer -- as hay fever is when someone is allergic to substances like pollen and grass that are more predominant in the spring. It is likely a coincidence that your birth control pill was started recently. Talk to your doctor for more information.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.